Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla and side effects
Nov 12, 2008

Hello, I read info on atripla at Aidsmeds.com that who you have a previous or current history of bone marrow supression atripla would not be recommened to take. the reason that I would like to know is because I'm considering on switching from combivir and sustiva to the atripla which contains the sustiva. I was under the impression that I would be able to benefit from atripla and that it would not affect my bone marrow...i thought that the azt in the combivir was the only med for hiv to suppress bone marrow.. can you plz shed some light on this information for me? I'm all for switching to the one a day regimen over all..I guess that I have to review the pros and cons more carefully before deciding to switch my meds. I know that it's a great thing to only have to take atripla once a day versus taking combivir twice a day and sustiva once a day. i really don't want to add any extra problems like an increase in my tryglicerides, cholesteral or even lactic acidosis or any muscle weaknesses..if they should do the same thing then I would just take the one a day regimen because I would need to take them anyway to survive as long as I can. thanks for any suggestions that you would have for me. "confused"

Response from Dr. Young

Dear Confused,

Hello and thanks for your post.

I'm not sure what article you're referring to, but the medications in Atripla (tenofovir, FTC and efavirenz) are not associated with bone marrow suppression.

By contrast, some individuals who take AZT (part of Combivir) do indeed have suppression of blood counts, leading to anemia and low neutrophil counts on occasion.

I'll always try to advise my colleagues and their patients to weigh the pros and cons of switching medications before switching, but in your case, as long as you don't have problems with kidney function or kidney or bone disease (one of the uncommon, but characteristic side effects of tenofovir), I wouldn't expect that you'll have any significant problems with the switch.

I hope this clarifies things for you.

BY



Previous
CD4 and CD8 cells count
Next
Resistance to Atripla if you don't take it on time or miss a dose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement